A Caltech Library Service

A differentiable trajectory approximation to turbulent diffusion

Costanza, Vicente and Seinfeld, John H. (1981) A differentiable trajectory approximation to turbulent diffusion. Physics of Fluids, 24 (10). pp. 1769-1773. ISSN 1070-6631.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The problem of turbulent diffusion is posed as determining the time evolution of the probability density of the concentration given those for the fluid velocity components, sources, and the initial concentration. At each time, all variables are elements of the Hilbert space L^2_R(R^3), and a finite-dimensional approximation based on expansions in orthonormal basis functions is developed. An expression for the joint probability density of all the Fourier coefficients is derived, the evaluation of which is shown to be particularly straightforward. Diffusion of material from a single source in an unbounded mildly turbulent fluid is considered as an application.

Item Type:Article
Related URLs:
URLURL TypeDescription
Seinfeld, John H.0000-0003-1344-4068
Additional Information:© 1981 American Institute of Physics. Received 17 February 1981; accepted 20 July 1981.
Subject Keywords:diffusion; turbulence; velocity; probability; fluids; analytical solution
Classification Code:PACS: 47.27.T-
Record Number:CaltechAUTHORS:20120717-155342781
Persistent URL:
Official Citation:A differentiable trajectory approximation to turbulent diffusion Vicente Costanza and John H. Seinfeld, Phys. Fluids 24, 1769 (1981), DOI:10.1063/1.863253
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32533
Deposited By: Aucoeur Ngo
Deposited On:18 Jul 2012 14:40
Last Modified:26 Sep 2017 21:24

Repository Staff Only: item control page